Nebraska, 2021

Hail and Damaging Wind in Nebraska, August 9, 2021

August 9, 2021 · NWS GID · 2 events in 1 county or zone

particularly Dawson, Sherman, Valley and Greeley counties. Although the majority of this convection was fairly weak, there were a few reports of marginally-severe hail and wind in western Dawson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

On this late Monday afternoon and evening, a smattering of high-based thunderstorms affected mainly far west-central and northern portions of South Central Nebraska...particularly Dawson, Sherman, Valley and Greeley counties. Although the majority of this convection was fairly weak, there were a few reports of marginally-severe hail and wind in western Dawson County. This included quarter size hail near Gothenburg with one of the first storms of the event and a mesonet-measured 58 MPH wind gust on the northeast edge of Cozad a few hours later. This severe gust was likely the result of a localized weak heat burst, evidenced by telltale fluctuations in surface temperature/dewpoint, along with unimpressive radar reflectivity signatures indicative of otherwise-weak convection.

The initial and most-robust activity of the event fired up between 5-7 p.m. CDT over western Dawson County, consisting of a broken line of multicell storms focused along a weak, southwest-northeast oriented cold front (including the storm with the Gothenburg hail). After 7 p.m. CDT this convection steadily weakened as it continued affecting far western/northern counties, but the environment remained supportive of gusty winds/sporadic weak heat bursts (including the 58 MPH gust at Cozad). Per the Cozad mesonet, at 7 p.m. CDT (about 90 minutes prior to the severe gust) the temperature/dewpoint was a rain-cooled 76/66 (F). However, just prior to the marginally-severe gust at 8:30 p.m. conditions had warmed/dried to 85/58 despite the onset of diurnal cooling, suggestive of a modest heat burst. Although there were no further confirmed instances of severe weather within South Central Nebraska after 8:30 p.m. CDT, pockets of weak convection roamed several counties south of Interstate 80 well into the early morning of the 10th, featuring a few measured wind gusts up to around 50 MPH. In the mid-upper levels, forcing for the late afternoon initiation in western Dawson County was rather nebulous, with South Central Nebraska residing under fairly weak quasi-zonal flow, well-southeast of a potent shortwave trough tracking from MT into ND during the afternoon-evening. In addition, convective inhibition/capping was robust, as evidenced by 700 millibar temperatures around 14 C. However, the combination of modest low-level forcing along the weak front and the presence of a hot/deeply mixed airmass featuring steep low-mid level lapse rates proved sufficient to initiate high-based storms with LCL heights around 9-10,000 ft. Around the time of convective initiation, the mesoscale environment in western Dawson County featured 1000-2000 J/kg mixed layer CAPE but no more than 25-30 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 2:54 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 9, 2:54 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
354 PM CDT Mon Aug 9 2021

.DISCUSSION...(This evening through Monday)
Issued at 354 PM CDT Mon Aug 9 2021

The primary forecast concerns today are heat and thunderstorm
chances.

Heat:
It's hot! It's hot everywhere! Over the western portions of the
forecast area, temps are in the upper 90s to low 100s, but for
areas east of a Kearney, NE to Osborne, KS line are seeing temps
in the 90s with dewpoint values in the 70s. Models continue to
under forecast dewpoints, and attempted to correct for that, and
still likely didn't get high enough.

Confidence is not overly high on how far southeast the cold front
will be during the day Tuesday and feel that the combo of high
dewpoints and heat will impact southeastern portions of the area.
This will include points southeast of a line from Smith Center, KS
to Hebron, NE. Have extended the Heat Advisory for those areas
through Tuesday evening.

Honestly after a brief reprieve in Nebraska counties tomorrow,
Wednesday and even Thursday continue to look hot. Additional Heat
Advisories are possible and possibly a heat warning if the heat
continues to persist for southern locations.

The heat will take a break as a cold front moves through the area
Thursday night. As we move into the weekend, temps are forecasted
into the 80s to low 90s.

Thunderstorm chances:
A weak cold front is west of the forecast area now and some cu is
developing west of McCook as of 330pm. Thunderstorms are expected
to develop along this front this evening, but how far east they
will travel is a big question. Feel that the best chance south and
west of the Tri-Cities, with Kearney west having the best chance.
As the Low Level Jet develops late this evening, some
thunderstorm activity developing over NW KS and the adjacent NE
counties is possible, as the LLJ veers out, these storms will
slide eastward, this activity looks to remain south of I-80. Shear
is relatively weak, so while small hail cannot be ruled out, the
primary threat looks to be strong damaging winds this evening. The
activity overnight could have some marginal strong to severe
storms with it as well.

As with the heat, the question for thunderstorm chances on Tuesday
resides with where will the boundary end up after tonight's
activity. There is a chance this activity could impact areas south
and east of the Tri-Cities. A Day 2 Marginal and even a Slight
risk clips the area for Tuesday afternoon.

The next chance for storms after Tuesday will be Thursday as a
stronger front moves through the region under primary northwest
flow.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1232 PM CDT Mon Aug 9 2021

VFR conditions expected this afternoon as the surface visibility
due to the smoke has improved to P6SM. A cold front will move
southward today, and thunderstorms are expected to develop along
the front this evening west of the terminals. This activity may
make it into the terminals...with KEAR having a better chance of
seeing t-storm activity. This activity is expected this evening,
primarily after 00z and closer to the 03-05z time frame. Strong
winds are possible with these storms. Have only included VCTS at
this time due to lack of confidence on how far east these storms
will move. Some lingering showers and thunderstorms are possible
through the remainder of the overnight hours, but confidence is
not overly high on that activity persisting around the terminals
and have ended the VCTS activity at both terminals at 06z.

Do believe the front will eventually make it south of the
terminals with the aid of outflow from the thunderstorms and this
will cause the winds to become north to northeasterly. Scattered
high clouds are expected to linger in the morning hours Tuesday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 9 PM CDT this evening for NEZ041-047>049-
     061>064-074>077-084>087.

     Heat Advisory from noon to 9 PM CDT Tuesday for NEZ086-087.

KS...Heat Advisory until 9 PM CDT this evening for KSZ006-007-018-019.

     Heat Advisory from noon to 9 PM CDT Tuesday for KSZ006-007-018-
     019.

&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Aug 9, 2:26 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
326 PM CDT Mon Aug 9 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
102030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
326 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Heat Advisory is in effect for areas along and east of a line
from Kearney Nebraska to Osborne Kansas this afternoon and
evening as heat index values are expected to peak in the 102 to
107 degree range. The Heat Advisory remains in effect through
Tuesday evening for areas along and southeast of a line from
Smith Center, KS to Hebron, NE. Heat index values of up to 107 are
possible. Heat index values may top out near 100 degrees in north
central Kansas and along the Highway 81 corridor in Nebraska again
Wednesday.

A weak cold front will bring the chance for thunderstorms to the
area late this afternoon and into the overnight. The best chances
currently look to be west and south of the Tri Cities, mainly in
the 5PM to midnight time frame. Quarter size hail and wind gusts
up to 60 MPH are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Heat Advisory remains in effect through Tuesday evening for
areas along and southeast of a line from Smith Center, KS to
Hebron, NE. Heat index values of up to 107 are possible. Heat
index values may top out near 100 degrees in north central Kansas
and along the Highway 81 corridor in Nebraska again Wednesday.

Chances for thunderstorms return Tuesday afternoon and evening,
primarily to areas east and southeast of the Tri Cities. Again,
some of these storms may be strong to marginally severe.

Occasional low-end chances for thunderstorms are in the forecast
Thursday night through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Aug 9, 4:34 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
534 PM CDT Mon Aug 9 2021

NEZ060-092315-
Dawson NE-
534 PM CDT Mon Aug 9 2021

...Strong thunderstorms will impact portions of western Dawson County
through 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gothenburg to 9 miles north of Moorefield.
Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Gothenburg around 540 PM CDT.

Other locations in the path of these storms include Willow Island and
Cozad.

This includes Interstate 80 between mile markers 209 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10022 4105 9973 4070 10013 4070 10022
TIME...MOT...LOC 2233Z 282DEG 12KT 4099 10015 4083 10038

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels

The radar

The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
August 9, 4:48 PM CST
Where
Dawson County, 2.32 mi NNW of Gothenburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -100.170

Thunderstorm Wind, Dawson

When
August 9, 7:33 PM CST
Where
Dawson County, 1 mi NNE of Cozad
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.883, -99.963

A wind gust of 58 MPH was measured by a mesonet station located one mile north-northeast of Cozad.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977982, 977983.